Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 24, 2004, 3:47 PM EDT for Herkimer County, New York. It was in force for 28 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 3:47 PM EDT (19:47 UTC)
- Expired
- May 24, 2004, 4:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Herkimer County, NY
The radar
The Albany radar (KENX), 93 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:00 PM EDT | HAIL 1.75 | Frankfort, NY | |
| May 24, 4:00 PM EDT | HAIL 1.75 | Frankfort, NY | |
| May 24, 4:00 PM EDT | HAIL 1.75 | Frankfort, NY | |
| May 24, 4:00 PM EDT | HAIL 1.75 | Frankfort, NY | |
| May 24, 4:00 PM EDT | HAIL 1.75 | North Ilion, NY | |
| May 24, 4:00 PM EDT | HAIL 1.75 | North Ilion, NY | |
| May 24, 4:02 PM EDT | HAIL 0.88 | Herkimer, NY | |
| May 24, 4:02 PM EDT | HAIL 0.88 | Herkimer, NY | |
| May 24, 4:05 PM EDT | HAIL 1 | South Ilion, NY | |
| May 24, 4:05 PM EDT | HAIL 1 | South Ilion, NY | |
| May 24, 4:17 PM EDT | TSTM WND DMG | Herkimer, NY | TREES DOWN. |
| May 24, 4:17 PM EDT | TSTM WND DMG | Herkimer, NY | TREES DOWN. |
| May 24, 4:17 PM EDT | HAIL 0.88 | Frankfort, NY | HAIL COVERED GROUND. |
| May 24, 4:17 PM EDT | HAIL 0.88 | Frankfort, NY | HAIL COVERED GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS51 KALY 241947 SVRALY NYC043-242015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 347 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK THIS INCLUDES THE CITIES OF...LITTLE FALLS...ILION...HERKIMER * UNTIL 415 PM EDT * AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FRANKFORT...OR ABOUT OVER ILION...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ILION AND MOHAWK BY 355 PM EDT HERKIMER BY 400 PM EDT LITTLE FALLS BY 410 PM EDT DOLGEVILLE BY 415 PM EDT LAT...LON 4306 7527 4289 7521 4298 7464 4320 7472 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:05 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 24, 2:05 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT MON MAY 24 2004 .DISC...ROUNDS OF THUNDERSTORMS KEEP COMING. ALY COUNTY WARNING AREA IN SLIGHT RISK WITH SPC DAY 1 (12Z/24TH-12Z/25TH). DAY 2 (12/25TH-12Z/26TH) GENERAL OUTLOOK WITH SLIGHT RISK JUST TO OUR WEST. DAY 3 (12Z/26TH-12Z/27TH) SLIGHT RISK MOST OF AREA. ATMOSPHERE CONTINUES TO BE MOIST AND VOLATILE. MODEL DIFFERENCES ARE HANDLING THE DEVELOPMENT OF IMPULSES AND THEIR INTERACTION WITH FRONTAL ZONE. WILL FAVOR THE SLIGHTLY STRONGER GFS WITH SURFACE WAVE EXPECTED TO LIFT TOWARD UPPER MID WEST OVERNIGHT AND TUESDAY MORNING GIVEN THE STRONGER INITIALIZATION OF ASSOCIATED SHORT WAVE OVER THE CENTRAL HIGH PLAINS. THIS AFTERNOON/EVENING...ANOTHER ROUND OF THUNDERSTORMS...SEVERE POSSIBLE. WILL BE IN WARM SECTOR AS WARM FRONT FINALLY MOVING TO NORTH. THE MAIN UPPER TROUGH...SURFACE LOW AND COLD/OCCLUDED FRONT WILL MOVE ACROSS NEW YORK INTO NEW ENGLAND. MID LEVEL FLOW STRONG WITH 50-60 KT. PRIMARILY THREAT DAMAGING WIND THREAT. ALSO...STEEP LAPSE RATES WILL ALSO FAVOR A HAIL THREAT. MAY NEED REST OF TODAY OR THROUGH EARLY THIS EVENING PERIOD TO HANDLE CONVECTION. LATE TONIGHT AND TUESDAY...AFTER FRONT MOVES THROUGH AND CONVECTION MOVES OFF WITH IT WEAK RIDGING BUILDS IN BRIEFLY. TUESDAY NIGHT INTO WEDNESDAY...FRONTAL BOUNDARY WHICH WILL PASS THROUGH TONIGHT WITH STALL TO OUR SOUTH THEN RETURN NORTH AS A WARM FRONT TUESDAY NIGHT. MAIN LOW WILL MOVE ACROSS EASTERN CANADA. HOWEVER...ENERGY/LOW EJECTS FROM SOUTHERN PLAINS SYSTEM AND MOVE ACROSS OHIO VALLEY TRIGGERING MORE CONVECTION BEST CHANCES WILL BE WEDNESDAY MORNING. LONG TERM...FOLLOWED HPC GUIDANCE. .AVIATION...VFR TO MVFR CONDITIONS EARLY THIS AFTERNOON IMPROVING AT ALL VFR. MVFR WILL OCCUR WITH CONVECTION WITH POSSIBLE IFR LATE THIS AFTERNOON AND EVENING. ONCE CONVECTION MOVES OUT MVFR WITH FOG AND SCT STRATUS EXPECTED. .HYDROLOGY...VERY HEAVY RAINS ASSOCIATED WITH CONVECTION AND ALREADY WET CONDITIONS HAS PRODUCED SOME FLOODING ACROSS AREA. SEE FLOOD STATEMENTS (FLSALY) FOR DETAILS ON MOHAWK...MATTAWEE AND SACANDAGA RIVERS. MORE HEAVY RAINS WITH CONVECTION LATER TODAY BUT STORMS SHOULD MOVE QUICKLY ENOUGH. .ALY...SEVERE THUNDERSTORM WATCH UNTIL 4 PM EDT TODAY... NYZ040-041-043-047>054-058>061-063>066-084-MAZ001-025-CTZ001-013- VTZ001-013.
Hazardous weather outlook, May 24, 5:06 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 506 AM EDT MON MAY 24 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-251100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN ADDITIONAL CONCERN IS FLASH FLOODING. BECAUSE SOME AREAS FROM THE MOHAWK VALLEY NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH FLOODING TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Local storm report, May 24, 1:36 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL FISHKILL 41.53N 73.89W
05/24/2004 0.75 INCH DUTCHESS NY TRAINED SPOTTER
1214 PM TSTM WND DMG LIVINGSTON 42.14N 73.76W
05/24/2004 COLUMBIA NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
1144 AM HAIL LAKE HILL 42.07N 74.19W
05/24/2004 0.75 INCH ULSTER NY COUNTY OFFICIAL
1110 AM HAIL BERNE 42.63N 74.13W
05/24/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
&&
VTKLocal storm report, May 24, 1:46 PM EDT, 2 hours 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP B
0145PM MON MAY 24 2004
#1 0000001 000
BHSO WLSR QTRF QHQT APTS WAPT
00418 FILE 28 HAMILTON CO SHERIFFS NY0200000 MAY 24-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
ROAD FLOODING
COUNTY(S) AFFECTED: HAMILTON
CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
( ) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
( ) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: RT 10
DATE AND TIME CONDITION STARTED: 052404 1130 AM
NEAREST TOWN/CITY: TOWN OF ARIETTA
REMARKS: RT 10 CLOSED BY NYSDOT APPROX. TWO WEEKS
AUTH PHONE #: 518 548-3113
AUTH SHERIFF DOUGLAS A PARKER MORAN 1:43 PM
OPER - MORAN,DANIEL E 1344Local storm report, May 24, 2:30 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG ASHLAND 42.30N 74.33W
05/24/2004 GREENE NY DEPT OF HIGHWAYS
TREES DOWN ON ROAD
&&
VTKLocal storm report, May 24, 3:06 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG MIDDLEBURGH 42.60N 74.33W
05/24/2004 SCHOHARIE NY DEPT OF HIGHWAYS
TREES DOWN
&&
VTKThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:31 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 59 min |
| May 23, 10:50 PM EDT | Tornado Warning | ALY | Herkimer | 25 min |
| May 23, 11:04 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 56 min |
| May 23, 11:17 PM EDT | Tornado Warning | ALY | Fulton | 28 min |
| May 23, 11:55 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 65 min |
| May 24, 12:24 AM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 51 min |
| May 24, 2:48 AM EDT | Flash Flood Warning | ALY | Herkimer | 6 hr |
| May 24, 3:30 AM EDT | Flash Flood Warning | ALY | Hamilton | 6 hr |
| May 24, 4:58 AM EDT | Flash Flood Warning | ALY | Warren | 6 hr |
| May 24, 5:36 AM EDT | Severe Thunderstorm Warning | ALY | Schenectady | 39 min |
| May 24, 6:13 AM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 32 min |
| May 24, 8:45 AM EDT | Flash Flood Warning | ALY | Hamilton, Herkimer, Warren | 11 hr |
| May 24, 10:31 AM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 59 min |
| May 24, 10:56 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Schenectady, Schoharie, Ulster | 64 min |
| May 24, 11:58 AM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 62 min |
| May 24, 4:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 66 min |
| May 24, 4:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 62 min |
| May 24, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie | 57 min |
| May 24, 4:29 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 61 min |
| May 24, 4:37 PM EDT | Tornado Warning | ALY | Fulton | 23 min |
| May 24, 5:04 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 56 min |
| May 24, 5:10 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 65 min |
| May 24, 5:13 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 62 min |
| May 24, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 60 min |
| May 24, 5:26 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 49 min |
| May 24, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 56 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 60 min |
| May 24, 5:54 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 66 min |
| May 24, 5:58 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 62 min |
| May 24, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 57 min |
| May 24, 6:08 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schenectady | 52 min |
| May 24, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 64 min |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 53 min |
| May 24, 6:39 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 66 min |
| May 24, 6:44 PM EDT | Tornado Warning | ALY | Rensselaer | 46 min |
| May 24, 6:58 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 62 min |
| May 24, 7:16 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 59 min |
| May 24, 7:30 PM EDT | Flash Flood Warning | ALY | Saratoga, Washington | 105 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.